Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 25, 2013, 2:41 PM MST for Pinal County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2013, 2:41 PM MST (21:41 UTC)
- Expired
- Jul 25, 2013, 3:45 PM MST
- In force
- 64 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:26 AM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 25, 9:26 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 926 AM MST THU JUL 25 2013 .SYNOPSIS... MOIST SOUTHEASTERLY FLOW WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH SATURDAY...WITH THE BEST CHANCES FOR STORMS TO BE IN THE AFTERNOONS AND EVENINGS. SOUTHWESTERLY FLOW WILL THEN START A DRYING TREND ON SUNDAY...WHICH IS EXPECTED TO CONTINUE THROUGH MOST OF NEXT WEEK...WITH THE MONSOON MOISTURE BEING PUSHED OFF WELL TO OUR EAST. && .DISCUSSION... EARLY MORNING CONVECTION WITH HEAVY RAINFALL AND PLENTY OF LIGHTNING GREETED MANY DURING THE AM COMMUTE FROM CENTRAL PHX THROUGH THE EAST VALLEY. RAINFALL GAUGES ACROSS TEMPE AND SOUTH PHOENIX MEASURED 0.50 TO OVER 1.00 INCHES OF RAINFALL. THE OFFICIAL GAUGE AT SKY HARBOR MEASURED 0.75 INCHES...PLACING OUR ANNUAL RAINFALL AMOUNTS ABOVE NORMAL BY ALMOST 0.40 INCHES. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDER CONTINUE TO SPREAD WESTWARD...ESPECIALLY ACROSS SOUTHWEST ARIZONA AND ALONG THE INTERSTATE 8 CORRIDOR OF SOUTHEAST CALIFORNIA. PWATS ON THE TUCSON AND PHOENIX 12Z RAOBS NEARLY IDENTICAL...1.96 AND 1.97 INCHES RESPECTIVELY WITH THAT MOISTURE SPREADING WESTWARD WITH THE YUMA RAOB OBSERVING 1.87 INCHES. ONGOING STORMS AND ANY ADDITIONAL DEVELOPMENT THIS AFTERNOON WILL HAVE A PRIMARY THREAT OF HEAVY RAINFALL AND LOCALIZED FLOODING...ESPECIALLY IF MOVING OVER AREAS THAT HAVE ALREADY RECEIVED RAINFALL. MORNING WATER VAPOR SATELLITE LOOP CAPTURES THE SPLITTING/DIVERGENT FLOW ACROSS THE RIM EARLIER THIS MORNING THAT SUPPORTED THIS LATEST ROUND OF CONVECTION. PRESENCE OF THE INVERTED WAVE/TROUGH STILL NOTED ACROSS SOUTHEASTERN ARIZONA AND IT WILL CONTINUE TO BRING EASTERLY STEERING FLOW INTO THE ARIZONA DESERTS FOR THE AFTERNOON. CLOUDS HAVE BEEN THINNING AND CLEARING OUT TO OUR EAST AND SOUTH ACROSS PINAL AND GILA COUNTIES AND LOCAL HI RES FORECAST MODELS INDICATE AFTER A FEW HOURS OF DAYTIME HEATING...ANOTHER ROUND OF CONVECTION COULD DEVELOPMENT ACROSS THESE AREAS. UPDATES TO THE FORECAST THIS MORNING WHERE TO EXPAND AND INTRODUCE PRECIPITATION CHANCES AS FAR WAS AS EL CENTRO FOR THE REST OF THE LATE MORNING AND AFTERNOON WHILE ALSO SLIGHTLY COOLING TEMPERATURES BACK ACROSS THE AREAS THAT SAW LATE NIGHT AND EARLY MORNING STORM ACTIVITY. EVEN WITH THE EARLY MORNING STORM ACTIVITY ACROSS PORTIONS OF THE PHX METRO...WITH THE DIVERGENT AXIS STILL OVER THE REGION...ADDITION OF FURTHER SHORTWAVE ENERGY FROM THE INVERTED TROUGH TO OUR SOUTH AND ABUNDANT MOISTURE OVER THE REGION COULD SEE ANOTHER ROUND OF STORMS POSSIBLE OVER THE ARIZONA DESERTS LATER THIS AFTERNOON. && .PREVIOUS DISCUSSION /ISSUED AT 250 AM MST/PDT/... THIS MOIST EASTERLY TO SOUTHEASTERLY FLOW IS FORECAST BY THE MODELS TO CONTINUE INTO SATURDAY WITH EMBEDDED SHORTWAVES MOVING INTO THE REGION. CURRENT FORECAST SOUNDINGS INDICATE THAT PWAT VALUES ACROSS SOUTH-CENTRAL AND SOUTHWEST ARIZONA WILL RISE SLOWLY FROM THE CURRENT VALUES THAT ARE AROUND 1.7 INCHES INTO THE 1.9-2.0 INCH RANGE LATE TONIGHT AND FRIDAY...THEN FALL SLOWLY ON FRIDAY NIGHT AND SATURDAY. THESE MOISTURE VALUES COMBINED WITH FORECASTED MLCAPE VALUES IN THE 500-1000 J/KG RANGE WILL KEEP AT LEAST A LOW TO MIDGRADE MONSOON GOING OVER THE REGION THROUGH SATURDAY...WITH THE BEST CHANCES FOR SIGNIFICANT THUNDERSTORM ACTIVITY TO BE TONIGHT AND ON FRIDAY...WHEN AVAILABLE MOISTURE VALUES ARE GOING TO BE GREATEST. THE MAIN IMPACTS FROM THESE STORMS WILL BE BRIEF HEAVY DOWNPOURS AND GUSTY OUTFLOW WINDS. THERE IS A GOOD CHANCE THAT AT LEAST ISOLATED TO WIDELY SCATTERED STORMS WILL MAKE THEIR WAY INTO THE DESERTS OF SOUTH-CENTRAL AND SOUTHWEST ARIZONA EACH AFTERNOON AND EVENING...WITH THE ASSOCIATED OUTFLOWS PRODUCING SOME GUSTY WINDS AND BLOWING DUST AS THEY MOVE IN FROM THE HIGHER TERRAIN. THE SHOWERS AND CLOUDS ARE EXPECTED TO KEEP TEMPERATURES AT...OR BELOW NORMAL THROUGH SATURDAY...WITH HIGHS ACROSS THE LOWER DESERTS MAINLY IN THE 100 TO 105F RANGE. CONFIDENCE IS NOW QUITE HIGH THAT A SIGNIFICANT DRYING TREND WILL THEN BEGIN ON LATE SATURDAY OR SUNDAY...THEN CONTINUE THROUGH MUCH OF NEXT WEEK. THE ECMWF...NAM...AND GFS HAVE NOW COME INTO GOOD AGREEMENT THAT AN UPPER TROF...THAT IS NOW WELL OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE TOWARDS THE CENTRAL CA COAST ON SATURDAY AND SUNDAY...THEN MOVE VERY SLOWLY INLAND AND INTO THE GREAT BASIN THROUGH THE COURSE OF NEXT WEEK. THIS TROF IS EXPECTED TO BEGIN TO TURN THE WINDS OVER THE DESERT SOUTHWEST TO A MORE SOUTHWESTERLY DIRECTION ON SATURDAY...WITH WESTERLY TO SOUTHWESTERLY WINDS TO PREVAIL UNTIL AT LEAST NEXT THURSDAY. THIS WESTERLY FLOW IS EXPECTED TO ADVECT MUCH DRIER AIR INTO THE REGION...WITH PWAT VALUES FALLING INTO THE 0.50-1.00 RANGE BY LATE SUNDAY...WITH PWAT/S REMAINING AT THESE LOW LEVELS THROUGH MOST OF NEXT WEEK. THIS DRY INTRUSION IS EXPECTED TO PUSH THE VAST MAJORITY OF THE MONSOON ACTIVITY OFF WELL TO OUR EAST...INTO EXTREME EASTERN ARIZONA AND NEW MEXICO. IN SPITE OF THESE DRIER CONDITIONS AND INCREASED SUNSHINE...TEMPERATURES ARE EXPECTED TO BE KEPT AROUND THEIR DAILY NORMAL VALUES THROUGH THE PERIOD AS THE UPPER TROF TO THE NORTH KEEPS 500MB HEIGHTS MAINLY AOB 594DM. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL... THE MORNING SHOWERS AND THUNDERSTORMS HAVE SINCE MAINLY PUSHED WEST OF THE METRO PHOENIX LEAVING OVERCAST MID AND HIGH CLOUDS. A TROUGH OF LOW PRESSURE ALONG WITH THE INCREASED MOISTURE AFFECTING THE AREA WILL LEAD FURTHER CHANCES OF SHOWERS AND STORMS LATER TODAY...BUT MOST WILL STAY TO THE NORTH AND EAST OF THE METRO AREA. THERE WILL STILL BE AT LEAST A SLIGHT CHANCE FOR AN EVENING THUNDERSTORM...AS STEERING FLOW REMAINS EASTERLY. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... COULD SEE AN ISOLATED SHOWER THROUGH THE REST OF THE MORNING HOURS AFFECTING BOTH KIPL AND KBLH AS SHOWERS TRACK FROM EAST TO WEST ACROSS SOUTHWEST ARIZONA INTO SOUTHEAST CALIFORNIA. CHANCES FOR SHOWERS OR THUNDERSTORMS THROUGH THE REST OF THE DAY WILL STILL BE RATHER SLIM BUT NOT OUT OF THE QUESTION...AS MOISTURE CONTINUES TO INCREASE FROM THE EAST. MAINLY WE SHOULD SEE VARIABLE AMOUNTS OF MID AND HI CLOUDS TODAY INTO TONIGHT WITH SOME HIGH BASED CU DURING THE AFTERNOON AND EARLY EVENING. WINDS WILL FAVOR THE SOUTH AT KBLH NEXT 24 HOURS BUT GENLY BELOW 15KT...AND WILL LIKELY FAVOR THE SOUTHEAST AT KIPL. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH WEDNESDAY... OVER THE WEEKEND THE UPPER HIGH WILL SHIFT A BIT TOWARDS THE EAST AS AN AREA OF LOW PRESSURE APPROACHES THE CALIFORNIA COAST. MOISTURE WILL START TO DECREASE FROM THE WEST BY SUNDAY EVENING. LOW GRADE MONSOON CONDITIONS WILL BE ON TAP WITH THE BEST THREAT FOR THUNDERSTORMS OVER HIGHER TERRAIN AREAS NORTH AND EAST OF PHOENIX. DURING THE FIRST HALF OF NEXT WEEK...DRIER SOUTHWEST FLOW WILL IMPACT MOST OF THE AREA...LEADING TO A CONTINUED DECREASE IN MOISTURE FROM THE WEST...AND MINIMUM RH VALUES WILL FALL BACK INTO THE LOW TO MID TEENS OVER MUCH OF THE LOWER DESERTS. BY NEXT TUESDAY THE ONLY THREAT FOR THUNDER WILL BE CONFINED TO HIGHER TERRAIN AREAS OF SOUTHERN GILA COUNTY WITH MOSTLY SUNNY SKIES DEVELOPING FROM PHOENIX WESTWARD. HIGH TEMPERATURES DURING THE FIVE DAY PERIOD WILL GENERALLY STAY AT NEAR SEASONAL NORMAL VALUES. NO SIGNIFICANT WINDS ARE EXPECTED EITHER...WINDS WILL TEND TO FAVOR NORMAL DIURNAL TENDENCIES EACH DAY WITH SOME AFTERNOON AND EARLY EVENING GUSTINESS ESPECIALLY OVER HIGHER TERRAIN LOCATIONS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...NOLTE PREVIOUS DISCUSSION...PERCHA AVIATION...KUHLMAN FIRE WEATHER...CB
Hazardous weather outlook, Jul 25, 4:29 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 429 AM MST THU JUL 25 2013 AZZ022-023-027-028-261130- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 429 AM MST THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE LOWER DESERTS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIDELY SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ON FRIDAY AND SATURDAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AZZ024-261130- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 429 AM MST THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON FRIDAY AND SATURDAY...BECOMING ISOLATED ON SUNDAY. STORMS WILL BE CAPABLE OF BRIEF HEAVY RAIN...LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AZZ020-021-025-026-CAZ030>033-261130- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 429 AM MST THU JUL 25 2013 /429 AM PDT THU JUL 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY OVER THE LOWER DESERTS OF SOUTHWEST ARIZONA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY...WITH MOSTLY SUNNY SKIES THEN EXPECTED THROUGH THE WEEKEND...AND INTO NEXT WEEK. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 25, 1:37 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 137 PM MST THU JUL 25 2013 AZZ028-252100- PINAL AZ- 137 PM MST THU JUL 25 2013 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA UNTIL 200 PM MST AT 134 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR FLORENCE JUNCTION. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... FLORENCE JUNCTION... VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. LAT...LON 3318 11144 3333 11139 3328 11124 3317 11125 TIME...MOT...LOC 2037Z 071DEG 2KT 3323 11130 KUHLMAN
Special weather statement, Jul 25, 2:25 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 225 PM MST THU JUL 25 2013 AZZ024-028-252215- PINAL AZ- 225 PM MST THU JUL 25 2013 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA UNTIL 315 PM MST AT 216 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 7 MILES EAST OF FLORENCE... MOVING NORTHWEST AT 40 MPH. LOCALLY DENSE BLOWING DUST IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... MAGMA... HWY AZ-79 BETWEEN FLORENCE AND FLORENCE JUNCTION IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES. LAT...LON 3297 11134 3314 11154 3329 11118 3312 11112 TIME...MOT...LOC 2124Z 144DEG 35KT 3314 11132 WATERS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:50 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 25, 6:58 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 25, 1:37 PM MST | Special Weather Statement | PSR | Pinal | 23 min |
| Jul 25, 2:18 PM MST | Blowing Dust Advisory | PSR | 102 min | |
| Jul 25, 2:25 PM MST | Special Weather Statement | PSR | Pinal | 50 min |
| Jul 25, 2:40 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 25, 2:58 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Jul 25, 3:19 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Jul 25, 3:30 PM MST | Areal Flood Advisory | PSR | Gila, Pinal | 2 hr |
| Jul 25, 4:02 PM MST | Blowing Dust Advisory | PSR | 7 hr | |
| Jul 25, 4:26 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 25, 4:59 PM MST | Areal Flood Advisory | PSR | Gila | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.